I just learned from Nessie at lipstick, purfume, and too many pills that a new warning has been issued by the FDA concerning TNF-blockers (tumer necrosis factor-alpha blockers) - such as Remicade, Enbrel, and Humira. The warning being added to the labels of these medications states that people who take TNF-blockers may be at risk of infection from the bacteria Legionella and Listeria. Here is an article about the FDA announcement in Arthritis Today.
Now, I have no idea what those bacteria are or exactly what it is that they do. And this new information certainly won't stop me from taking my weekly Enbrel injection - because choosing to use a drug that suppresses my immune system has always been a trade off between risks and benefits.
However, especially as the flu season approaches, I do think the FDA announcement serves as a good reminder that my immune system is suppressed, and that if I am not feeling well I should brave the nurses (who sometimes give me a look like I am a crazy hypochondriac) and make certain that I don't have an infection that could become dangerous. It's also a good reminder to be as careful as possible in exposing myself to people who may already be sick.
In any event, since it was a good reminder for me (thanks, Nessie!) I thought I would pass it along here. It's especially worth considering this reminder because most of us aren't just on TNF-blockers - most of us are also on methotrexate and/or prednisone, which can also suppress the immune system.
Guess it's almost time to get my lysol supersoaker locked and loaded again!
I know a lot about Listeria. Colorado is actually undergoing an outbreak of Listeria that the media is reporting as linked to canteloupe. It is strange that the report says the risk is due to Legionella (airborne bacteria) and Listeria (foodborne). I would advise safe food preparation practices in general - no different from what the rest of the US should do! Email me if you have any questions :-) I may be in Kenya, but I'll get back to ya!
J: Thanks very much, I appreciate it! ~;o)
Post a Comment